Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 92, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2017, 2:59 PM EDT for 6 counties in North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2017, 2:59 PM EDT (18:59 UTC)
- Expired
- May 22, 2017, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Camden County, NC, Chowan County, NC, Currituck County, NC, Gates County, NC, Pasquotank County, NC, Perquimans County, NC
The radar
The Norfolk radar (KAKQ), 98 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:52 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 22, 1:52 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 152 PM EDT Mon May 22 2017 .SYNOPSIS... A frontal boundary over the Carolinas will lift north as a warm front this morning as an area of low pressure tracks across the Mid Atlantic. This front will drop back into the Carolinas tonight, before lifting back north into the region once again Tuesday and Tuesday night as a potent low pressure system tracks along the boundary. Unsettled conditions continue Wednesday and Thursday as an upper level trough approaches from the west. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Current surface observations, radar imagery, and satellite imagery depict a compact low tracking newd from N-central NC into S-central VA. Areas of showers are primarily ahead of the low extending from S-central VA to the Nrn Delmarva. Periods of moderate to briefly heavy rain are possible from the Piedmont through the MD Ern Shore late this morning through midday due to the combination of decent forcing and pw values of +1-2 st dev. QPF of 0.5-0.75" is possible through this aftn. The primary forcing pushes offshore by late aftn, with some lingering showers/tstms possible with PoPs diminishing to 20-40%. Instability is limited (500-1000 J/kg of 0-1km MLCAPE) and 0-6km bulk shear is generally less than 25kt, so any threat of severe tstms is very minimal. Temperatures this morning are mainly in the low/mid 60s where pcpn is occurring, with low/mid 70s across SE VA/NE NC. Temperatures across the NW will rise once pcpn ends with highs today in the mid 70s to low 80s. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... The front drops back into the Carolinas this evening/tonight with some drying aloft from the N as the shortwave aloft and surface low push offshore. PoPs drop below 15% across the N with some partial clearing possible (briefly), while mainly cloudy conditions continue S, with a 20-40% chc of showers. Lows range from the upper 50s to mid 60s. The flow aloft remains SW Tuesday, with another wave lifting newd across the Carolinas during the morning and the Mid- Atlantic during the aftn and evening, with deep layer moisture returning. Categorical PoPs overspread the entire area Tuesday after 12Z for much of the area (and after 15-18Z across the NE). 22/00z NAM/GFS/GEFS/ECMWF continue to show some differences in timing and location and strength of this wave of low pressure, but the general theme is for a potent system with deep anomalous moisture transport per strong H925-H700 southerly flow and PW values climbing to ~1.75" collocated with the favorable RRQ of a potent 120kt jet over the Northeast Conus. Will have "heavy rain" wording in the gridded forecast and will continue the mention of potential for heavy rain/possible flooding in the HWO. The current storm total QPF averages 2.00"-3.00" (bulk of this coming on Tue), and overall the 22/00Z models are into decent agreement with these amounts, though higher amounts are possible and areas of northeast NC near the coast could receive less overall with the main axis of best forcing a little to the NW of this region. The high temperature forecast for Tue shows generally low/mid 70s SE to the upper 60s/around 70 F central and mid 60s far NW. This shortwave/surface low push offshore Tuesday night, with latest models showing more significant drying aloft Tue night into midday Wed so have lowered PoPs during this period (though low levels remain saturated so it should stay mainly cloudy). Yet another wave approaching from the SW Wednesday aftn and will ramps PoPs back up to 60-70% W and 40% E after 18Z. Mostly cloudy to overcast with lows Tuesday night in the upper 50s to mid 60s, followed by highs Wednesday ranging through the 70s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... The deep upper trough across the eastern U.S. will continue to affect the Middle Atlantic into Thursday as there are some indications that the trough may slow down and even become negatively tilted as it moves off the east coast Thursday into Friday. This should keep precipitable water values well above normal with an upper jet axis nearby. As such, have raised PoPs to likely across much of the area Wed night and maintained high chance PoPs on Thursday before the upper trough axis moves east Thu night. With weak high pressure building across the southeast and Middle Atlantic for Friday and Friday night, will maintain a dry and seasonable forecast with temperatures in the upper 70s/lower 80s. The upper trough finally moves northeast by Saturday, leaving more zonal flow across the region with building heights. The GFS and the Canadian suggest a weak upper disturbance moving through the area in W-NW flow later Saturday into Saturday Night, but the ECMWF keeps this further north as it builds heights across the area faster than the GFS/Canadian. With that being said, will Slight Chance of showers/storms Saturday Afternoon for much of the area with the exception of SE VA and NE NC. Better chances for showers and storms Sunday with better agreement from the models of another upper disturbance moving overhead. In general, temperatures will stay seasonable for this time of year with highs in the upper 70s and lower 80s with lows in the upper 50s to mid 60s. No major warmth is expected through at least next Sunday. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Widespread IFR currently from RIC to SBY in a rain shield. Meanwhile, over extreme SE VA and NE NC, a line of thunderstorms have developed. These will reach ORF and ECG around 20z with gusty winds and IFR conditions possible. This first batch of rain will move through this afternoon, with conditions improving MVFR or even VFR by late this afternoon before the next batch of moderate rain moves into the area late tonight into Tuesday mornign. Expect widespread IFR to redevelop later tonight and continue through Tuesday morning. Could even see some brief LIFR especially at SBY later tonight if fog develops, but will not include in the terminal at this time. OUTLOOK...Degraded aviation conditions will be likely into Tue evening. Rain may become spotty for awhile Tue night through midday Wed, though the potential for lingering low clouds will still be present. Another slug of deeper moisture and showers/tstms possible Wed night along with a breezy S to SE flow. Dry weather not expected to return until late Thu/Fri. && .MARINE... Sfc high pressure off New England will continue to retreat to the NE today. Meanwhile, a cold front approaches from the west during the day and washes out over the local waters Tuesday morning. Potent low pressure rides NE along this boundary during Tuesday, crossing near/over the waters Tuesday aftn/eve. The low then pushes NE and away from the area Tuesday night. Southeast winds 10-15 kt early this morning will become SSE at similar speeds later this morning into the afternoon. A complicated wind pattern develops tonight and Tues with the frontal boundary washing out over the marine area. Winds will eventually turn to the NNE around 10 kt all waters tonight, except remaining southerly off the northern OBX thru daybreak Tues. ENE winds increase on Tues to 15-20 kt, but may become S-SW Tues aftn across the southern waters depending on the eventual track of the sfc low. Winds the turn to the SW and diminish to 10-15 kt all waters as the sfc low head NE. The wind forecast remains tricky on Tues as there are still some timing differences in the models. SCAs appear to be likely for a portion of the marine area but confidence is still low at this time to issue. Quieter marine weather expected for the end of the week as the flow becomes offshore behind the low. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...LKB NEAR TERM...AJZ/LKB SHORT TERM...AJZ/LKB LONG TERM...MRD AVIATION...MRD MARINE...JDM
Hazardous weather outlook, May 22, 4:47 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 447 AM EDT Mon May 22 2017 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-230900- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 447 AM EDT Mon May 22 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A potent low pressure system will track along a slow moving frontal boundary Tuesday and Tuesday night, bringing the threat for heavy rainfall to the region. Localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LKB
In the hours before
Special weather statement, May 22, 1:27 PM EDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Wakefield VA 127 PM EDT MON MAY 22 2017 NCZ012>014-030-031-VAZ092-093-096-221815- Hertford-Northampton-Bertie-Gates-Chowan-Isle of Wight-Southampton-Suffolk- 127 PM EDT MON MAY 22 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BERTIE... NORTHEASTERN NORTHAMPTON...HERTFORD...GATES...WESTERN CHOWAN... SOUTHWESTERN ISLE OF WIGHT...AND SOUTHEASTERN SOUTHAMPTON COUNTIES... THE CITY OF FRANKLIN AND THE WESTERN CITY OF SUFFOLK... At 125 PM EDT, radar indicated that strong thunderstorms were located along a line extending from near Courtland to 7 miles southeast of Lewiston Woodville. Movement was northeast at 30 mph. Very heavy rain is expected with these storms. Wind gusts in excess of 40 mph and are possible with these storms. These storms will be near... Franklin...Courtland and Hunterdale around 130 PM EDT. Sedley around 135 PM EDT. Windsor...Powellsville and Zuni around 200 PM EDT. Isle Of Wight around 210 PM EDT. Smithfield...Colerain...Harrellsville and Rockyhock around 215 PM EDT. Other locations impacted by these storms include Goose Pond... Vicksville...Whites Crossroads...Tunis...Earleys...Longview... Menola...Newsome Store...Arrowhead Beach and Chowan Beach. If you see lightning or hear thunder...you are at risk. Take shelter indoors immediately. If you cannot find shelter in a building a vehicle provides safety from lightning. Strong wind gusts are possible with these storms. These wind gusts are capable of knocking down tree limbs...small or weakened trees... and blowing around trash cans...potted plants...lawn furniture and other light outdoor objects. LAT...LON 3676 7722 3699 7659 3605 7668 3596 7718 TIME...MOT...LOC 1725Z 232DEG 23KT 3675 7704 3603 7710 ZIMMERMAN
Special weather statement, May 22, 2:19 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
219 PM EDT MON MAY 22 2017
NCZ013>016-030>032-VAZ089-093-095>097-524-525-221915-
Hertford-Pasquotank-Bertie-Gates-Chowan-Camden-Perquimans-Surry-
Norfolk/Portsmouth-Newport News-Hampton/Poquoson-Isle of
Wight-Suffolk-Chesapeake-
219 PM EDT MON MAY 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BERTIE...
GATES...NORTHWESTERN CHOWAN...NORTHWESTERN CAMDEN...WESTERN
PASQUOTANK...NORTHWESTERN PERQUIMANS...SOUTHEASTERN HERTFORD...ISLE
OF WIGHT AND SOUTHEASTERN SURRY COUNTIES...THE WEST CENTRAL CITY OF
NORFOLK...THE WESTERN CITY OF CHESAPEAKE...THE CITY OF HAMPTON...THE
SOUTHERN CITY OF NEWPORT NEWS...THE CITY OF PORTSMOUTH AND THE CITY
OF SUFFOLK...
At 219 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Isle Of Wight to
near Ryland. Movement was northeast at 30 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Newport News, Hampton, Elizabeth City, Smithfield, Windsor, Hertford,
Winfall, Gatesville, Langley AFB, Ryland, South Mills, Deep Creek,
Churchland, Sunbury, Hampton University, Christopher Newport
University, Downtown Suffolk, Holland, Old Dominion University and
Norfolk.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3621 7675 3624 7672 3625 7681 3706 7683
3710 7645 3709 7641 3711 7633 3655 7629
3655 7631 3653 7628 3620 7626 3621 7628
3620 7628 3615 7675
TIME...MOT...LOC 1819Z 246DEG 26KT 3698 7677 3629 7668
LSAThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:27 PM EDT | Special Weather Statement | AKQ | Isle of Wight, Southampton, City of Franklin, City of Suffolk | 48 min |
| May 22, 2:19 PM EDT | Special Weather Statement | AKQ | Isle of Wight, City of Chesapeake, City of Newport News, City of Portsmouth, City of Suffolk | 56 min |
| May 22, 2:19 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Chesapeake, City of Suffolk | 41 min |
| May 22, 2:32 PM EDT | Special Marine Warning | AKQ | 58 min | |
| May 22, 2:46 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Poquoson and 3 more | 44 min |
| May 22, 3:08 PM EDT | Special Marine Warning | AKQ | 97 min | |
| May 22, 3:27 PM EDT | Special Marine Warning | AKQ | 93 min | |
| May 22, 3:36 PM EDT | Special Weather Statement | AKQ | York, City of Hampton, City of Newport News, City of Poquoson | 39 min |
| May 22, 5:25 PM EDT | Special Weather Statement | AKQ | Northampton | 50 min |
| May 22, 3:51 PM EDT | Special Weather Statement | AKQ | Camden, Currituck, Pasquotank | 54 min |
| May 22, 4:05 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck, Pasquotank, Perquimans | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.